Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 15, NWS Hastings, NE

May 28, 2018Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at May 28, 2018, 3:48 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 3:48 PM CDT (20:48 UTC)
Expired
May 28, 2018, 4:15 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:58 PM CDTFUNNEL CLOUD3 Ese Speed, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:12 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

322 
WFUS53 KGID 282048
TORGID
KSC147-163-282115-
/O.NEW.KGID.TO.W.0015.180528T2048Z-180528T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
348 PM CDT MON MAY 28 2018

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  North central Rooks County in north central Kansas...
  South central Phillips County in north central Kansas...

* Until 415 PM CDT
    
* At 347 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Stockton, or 14 miles south of
  Phillipsburg, moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Glade around 400 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3947 9936 3960 9952 3972 9928 3956 9914
TIME...MOT...LOC 2047Z 239DEG 25KT 3955 9936 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Fay
2 follow-up statements
928 
WWUS53 KGID 282101
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
401 PM CDT MON MAY 28 2018

KSC147-163-282115-
/O.CON.KGID.TO.W.0015.000000T0000Z-180528T2115Z/
Rooks KS-Phillips KS-
401 PM CDT MON MAY 28 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTH
CENTRAL ROOKS AND SOUTH CENTRAL PHILLIPS COUNTIES...
    
At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Glade, or 8 miles south of Phillipsburg, moving
northeast at 20 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Glade around 410 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3949 9932 3960 9945 3972 9928 3956 9914
TIME...MOT...LOC 2100Z 210DEG 18KT 3962 9931 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Fay
387 
WWUS53 KGID 282112
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
412 PM CDT MON MAY 28 2018

KSC147-163-282122-
/O.EXP.KGID.TO.W.0015.000000T0000Z-180528T2115Z/
Rooks KS-Phillips KS-
412 PM CDT MON MAY 28 2018

...THE TORNADO WARNING FOR NORTH CENTRAL ROOKS AND SOUTH CENTRAL
PHILLIPS COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 3949 9932 3960 9945 3972 9928 3956 9914
TIME...MOT...LOC 2112Z 239DEG 25KT 3966 9922 

$$

Fay

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 28, 12:44 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 28, 12:44 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1244 PM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Mon May 28 2018

Will have to contend with some morning thunderstorms across our
west that could linger for awhile before eventually dissipating.

The upper level trough will edge a bit further east today and
thunderstorms are once again likely to develop this afternoon
west of our forecast area. However, thunderstorm initiation this
afternoon will be closer to our forecast area and more likely to
move into our western counties and possibly even into the Tri-
Cities and points east later tonight. Still, the best chances for
strong to severe thunderstorms and locally heavy rainfall will be
across our far western counties with decreasing chances as you
travel east across the area.

The expected afternoon thunderstorms will likely evolve into an
MCS and track into at least our western area during the evening
hours. Any tornado threat should be west of our forecast area and
the primary severe weather threat by the time the storms move
into our western zones will be strong winds and large hail. The
severe weather threat will likely continue through late evening.

Temperatures will remain hot today, but should be just a few
degrees cooler with a little more in the way of high cloud cover
especially western zones. Most areas will still see 90s for highs.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT Mon May 28 2018

Above normal temperatures are likely to continue throughout the
period.

Tuesday...
This appears to be the most interesting weather day in the
extended period with a pretty good chance for widespread
thunderstorms that should bring needed appreciable rainfall to
much of our forecast area, although some areas will probably get
missed. It is a complex severe weather set up with morning
thunderstorms possible that could influence how and where stronger
more severe thunderstorms are likely to form during the afternoon
hours. There is not much of a cap inversion so we could see more
than one round of thunderstorms with storms around the area at
about any point during the day, but the strongest storms will
likely form during the late afternoon/early evening hours
southwest of any early day storms.

It will likely be a high instability day, but only modest shear.
Given the high instability with more questionable shear, severe
winds and hail will be the primary threat. Can not rule out an
isolated tornado during the late afternoon or evening hours if sfc
winds back enough to a more easterly direction from old outflow
boundaries. Will have to keep an eye on this, but again the main
threat will be hail, wind, and locally heavy rainfall.

Wednesday through Friday...
Should be mostly dry for a majority of our forecast area with a
weak upper ridge between systems. The next shortwave will enter
the high plains on Friday but any thunderstorms will probably hold
off until Friday night. This is still several days away, but
severe thunderstorms could again be possible Friday evening/night
depending on the track and timing of this next short wave trough.

Saturday into Sunday...
We will likely be on the back side of the Friday night short wave,
which means it is looking mainly dry right now as long as timing
holds as currently forecast. Might dip back into the 80s for
highs, but still above normal.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1238 PM CDT Mon May 28 2018

Low confidence forecast for this TAF period. Thunderstorm activity
looks to affect the terminal areas earlier than expected this
afternoon. Models aren't handling things the best, so how things
evolve over the next 24 hours is uncertain, but with most models
showing activity around, it was difficult to try and pick out a
specific block of time where there wouldn't be activity. Winds
at/around the terminal areas are variable in direction and speed,
expect that to continue while this activity is around this
afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...ADP
Hazardous weather outlook, May 28, 3:06 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Mon May 28 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorm chances will continue across the outlook area this
afternoon and evening. There will be the potential for storms to
be strong to severe. The best chances for severe weather will be
mainly south of Highway 6 and into portions of north central
Kansas. The primary hazards with any severe thunderstorms would
be hail to the size of golf balls, wind gusts near 60 mph and
heavy rainfall. An isolated tornado is also not out of the
question.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible across the entire
outlook area on Tuesday with the greatest threat being during the
late afternoon and evening hours. The primary severe weather
threats will be wind gusts in excess of 60 mph and hail to the
size of golf balls.

The next more widespread chance for thunderstorms appears to be
Friday night. It is still too early to determine if there will be
a severe weather threat during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 28, 1:45 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
145 PM CDT MON MAY 28 2018

NEZ084-085-281915-
Franklin NE-Webster NE-
145 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN AND
NORTHWESTERN WEBSTER COUNTIES UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Campbell, or 30 miles southwest of Hastings,
moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blue Hill, Campbell and Bladen.

LAT...LON 4014 9856 4014 9875 4035 9878 4035 9841
TIME...MOT...LOC 1845Z 199DEG 13KT 4020 9867

ADP
Local storm report, May 28, 1:50 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             9 NNW KENSINGTON        39.89N 99.08W
05/28/2018  E1.00 INCH       PHILLIPS           KS   TRAINED SPOTTER

&&

KS
Local storm report, May 28, 2:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
221 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             2 N SPEED               39.71N 99.42W
05/28/2018  E0.75 INCH       PHILLIPS           KS   PUBLIC

            MPING REPORT.

&&

KS
Special weather statement, May 28, 2:26 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT MON MAY 28 2018

KSZ007-NEZ063-064-075>077-085-086-282015-
Jewell KS-Nuckolls NE-Adams NE-Webster NE-Hamilton NE-Clay NE-
York NE-Fillmore NE-
226 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...CLAY...
NUCKOLLS...EASTERN WEBSTER...SOUTHEASTERN ADAMS...SOUTHWESTERN
YORK...SOUTHERN HAMILTON AND WESTERN FILLMORE COUNTIES UNTIL 315 PM
CDT...

At 225 PM CDT, Doppler radar was tracking an outflow boundary along
a line extending from near Giltner to near Red Cloud. Movement was
southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Aurora, Superior, Sutton, Harvard, Henderson, Clay Center, Edgar,
Nelson, Fairfield, Giltner, Glenvil, Lawrence, Davenport, Guide Rock,
Grafton, Inland, Deweese, Oak, Ong and Saronville.

This includes Interstate 80 between mile markers 322 and 339.

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas...and portions of south central Nebraska.

LAT...LON 3976 9806 4000 9853 4092 9817 4075 9763
TIME...MOT...LOC 1925Z 313DEG 24KT 4082 9813 4003 9844

JCB
Special weather statement, May 28, 3:00 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
300 PM CDT MON MAY 28 2018

KSZ017-282030-
Rooks KS-
300 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS COUNTY UNTIL
330 PM CDT...

At 300 PM CDT, Doppler radar was tracking a severe thunderstorm over
Nicodemus, or 10 miles east of Hill City, moving northeast at 15 mph.

Quarter size hail and winds in excess of 60 mph will be possible with
this storm.

People in northwestern Rooks County should monitor the weather
situation closely.  A warning may be needed if the storms move into
the area.  Be ready to seek shelter if severe weather threatens.

LAT...LON 3933 9960 3956 9960 3957 9959 3957 9940
      3944 9928
TIME...MOT...LOC 2000Z 234DEG 13KT 3940 9966

Fay
Special weather statement, May 28, 3:12 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
312 PM CDT MON MAY 28 2018

NEZ074-075-085-282100-
Adams NE-Webster NE-Kearney NE-
312 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...ADAMS AND
SOUTHEASTERN KEARNEY COUNTIES UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holstein, or 18 miles southwest of Hastings, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hastings, Kenesaw, Juniata, Bladen, Roseland and Holstein.

A tornado watch remains in effect until 1000 PM CDT for south central
Nebraska.

LAT...LON 4029 9858 4034 9873 4035 9873 4037 9880
      4070 9867 4070 9864 4060 9833
TIME...MOT...LOC 2012Z 203DEG 21KT 4040 9865

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:49 PM CDTSpecial Weather StatementGIDPhillips26 min
May 28, 1:17 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks43 min
May 28, 1:22 PM CDTSpecial Weather StatementGIDSmith23 min
May 28, 1:32 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith43 min
May 28, 1:56 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks49 min
May 28, 2:13 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith32 min
May 28, 2:43 PM CDTSevere Thunderstorm WarningGIDPhillips47 min
May 28, 2:55 PM CDTAreal Flood AdvisoryGIDPhillips3 hr
May 28, 3:00 PM CDTSpecial Weather StatementGIDRooks30 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningGIDRooks47 min
May 28, 4:06 PM CDTAreal Flood AdvisoryGIDSmith3 hr
May 28, 5:19 PM CDTSpecial Weather StatementGIDRooks11 min
May 28, 5:38 PM CDTSpecial Weather StatementGIDRooks52 min
May 28, 6:01 PM CDTAreal Flood AdvisoryGIDPhillips, Rooks3 hr
May 28, 6:54 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks, Smith36 min

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.